Virginia, 2014Damaging Winds in Virginia, August 20, 2014
August 20, 2014 · NWS LWX · 7 events in 3 counties and zones
A shortwave trough approached the Mid-Atlantic while a stationary boundary was across the region. Warm and moist conditions led to a unstable environment and showers and thunderstorms moved across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $2,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough approached the Mid-Atlantic while a stationary boundary was across the region. Warm and moist conditions led to a unstable environment and showers and thunderstorms moved across the region. Some storms led to damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 1:56 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 20, 1:56 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT WED AUG 20 2014
.SYNOPSIS...
A STATIONARY BOUNDARY WILL REMAIN OVER THE REGION THROUGH THURSDAY.
THE BOUNDARY WILL SLOWLY DROP SOUTH AND WEST AS A COLD FRONT FRIDAY
AND HIGH PRESSURE OVER NEW ENGLAND WILL EXTEND INTO OUR AREA FOR THE
WEEKEND. HOWEVER...UNSETTLED CONDITIONS MAY PERSIST DURING THIS TIME
DUE TO PLENTY OF MOISTURE FROM THE ATLANTIC.
&&
.NEAR TERM /THROUGH THURSDAY/...
AN UPPER LEVEL TROUGH IS LOCATED ACROSS THE GREAT LAKES WHILE
MULTIPLE DISTURBANCES MOVE ACROSS THE MID WEST IN NORTHWEST FLOW
ALOFT. A JET STREAK IS ROUNDING THE BASE OF THE TROUGH ACROSS THE
GREAT LAKES AND OHIO VALLEY.
A WEAKENING SHORTWAVE TROUGH WILL CONTINUE TO MOVE ACROSS THE
ALLEGHENY FRONT THIS AFTERNOON WHILE SHOWERS AND THUNDERSTORMS MOVE
EASTWARD ACROSS THE POTOMAC HIGHLANDS...SHENANDOAH VALLEY AND
NORTHERN VA. MESOSCALE ANALYSIS SHOWS 500-1000 J/KG WEST OF I-95 AND
25-30KTS OF SHEAR. PWATS HAVE RISEN TO 1.6-1.8 INCHES ACROSS THIS
REGION. AN ISOLATED SEVERE THREAT WILL CONTINUE THIS AFTERNOON
WITH DMG WINDS AS THE MAIN THREAT. BOWING SEGMENTS AND RIJ
SIGNITURES HAVE BEEN OBSERVED ON RADAR. AT THIS TIME...HAVE NOT
CONFIRMED GROUND TRUTH REPORTS FOR DMG WINDS. HEAVY RAINFALL HAS
ALSO BEEN OBSERVED. HRRR INCREASES COVERAGE OF SHOWERS AND
THUNDERSTORMS AND ACTIVITY SHOULD REACH THE I-95 LATE THIS
AFTERNOON AND EARLY EVENING.
SHOWERS AND THUNDERSTORMS WILL DECREASE IN COVERAGE THIS EVENING.
SOUTHERLY FLOW AT THE SFC WILL KEEP MOIST CONDITIONS ACROSS THE MID
ATLANTIC. PATCHY FOG IS POSSIBLE ACROSS THE REGION MAINLY IN VALLEY
LOCATIONS AND LOCATIONS THAT RECEIVED RAIN TODAY.
THE UPPER LEVEL TROUGH WILL MOVE ACROSS ONTARIO BY THURSDAY MORNING
AS A RIDGE BUILDS INTO THE CENTRAL PLAINS. MULTIPLE DISTURBANCES
ARE EXPECTED TO MOVE ACROSS THE MID WEST BUT TIMING IS DIFFICULT.
A SFC TROUGH IS EXPECTED ACROSS THE REGION THURSDAY. THIS WILL
PRODUCE WESTERLY WINDS BEHIND THE TROUGH AND SOUTHERLY FLOW AHEAD
OF THE TROUGH. AT THIS TIME...A DISTURBANCE IS EXPECTED TO APPROACH THE
REGION THURS AFTERNOON FROM THE NORTHWEST. SHOWERS AND
THUNDERSTORMS WILL MOVE INTO THE REGION AT THIS TIME AND MOVE
EAST-SOUTHEAST. THE SFC TROUGH WILL ALSO LEAD TO ISOLATED
DEVELOPMENT IN THE AFTERNOON. AT THIS TIME...INSTABILITY WILL BE
MARGINAL AND SHEAR SEEMS WEAK. ACTIVITY SHOULD BE SUB-SEVERE. PWATS
ARE EXPECTED TO RISE NEAR 1.9 INCHES THURSDAY PRODUCING HUMID
CONDITIONS. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY NIGHT
AND INTO FRIDAY AS A 250MB JET SITS NEAR THE REGION AND
DISTURBANCES APPROACH FROM THE GREAT LAKES. SUBSIDENCE BEHIND THE
DEPARTING DISTURBANCES MAY LEAD TO CLEARING FRIDAY AND THEREFORE
INSTABILITY WILL LIKELY INCREASE. AT THIS TIME...CONFIDENCE IS LOW
ON THE TIMING OF SHOWERS AND THUNDERSTORMS. FCST MAX TEMPS WILL
REACH THE LOW 80S ON FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A WEAK WAVE OF LOW PRESSURE FOCUSED IN THE MID AND UPPER LEVELS
WILL CROSS THE AREA OVERNIGHT FRIDAY...PROVIDING ONE FINAL PERIOD OF
ENHANCED RAINFALL AS A BACKDOOR COLD FRONT MOVES THROUGH AT THE
SURFACE. A SUBTROPICAL RIDGE WILL BUILD OVER THE EASTERN US FOR
WEEKEND AS SURFACE HIGH PRESSURE CENTERED OVER THE NORTHEASTERN US
RIDGES DOWN THE EASTERN SEABOARD. THIS RIDGING COMBINED WITH
EASTERLY FLOW AROUND THE NORTH SIDE OF A COASTAL LOW OFF OF CAPE
HATTERAS WILL BRING ONSHORE FLOW FOR THE MID-ATLANTIC MIDDAY
SATURDAY THROUGH THE BEGINNING OF NEXT WORKWEEK. THE MARINE LAYER
THAT WILL FILL IN WILL BRING SEASONABLY COOL AND MOIST AIR...LEADING
TO A LOW CLOUD DECK THAT WILL HANG AROUND THROUGH THE WEEKEND AND
LIKELY INTO MONDAY EVENING...PARTICULARLY EAST OF THE BLUE RIDGE.
CHANCE POPS WILL REMAIN IN THE FORECAST ALONG AND WEST OF THE BLUE
RIDGE WHERE THERE WILL BE AN UPSLOPE COMPONENT TO THE MOIST EASTERLY
FLOW.
THE SURFACE HIGH WILL MIGRATE OFF OF THE MID-ATLANTIC COAST MONDAY
NIGHT AND SOUTHERLY FLOW WILL BEGIN TO FILL IN LOCALLY. THIS WILL
SIGNAL AN INCREASE IN TEMPERATURES AS HIGHS WILL GO FROM THE MID TO
UPPER 70S SATURDAY THROUGH MONDAY TO NEAR 80 TUESDAY AND MID 80S
WEDNESDAY. NO SIGNIFICANT PRECIPITATION FEATURES ARE EXPECTED
THROUGH THE FIRST HALF OF NEXT WEEK.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHRA AND TSRA IS EXPECTED THIS AFTERNOON AS A LINE OF TSRA MOVES
EASTWARD. GUSTY WINDS AND IFR VSBYS POSSIBLE IN TSRA. THIS WILL
CONTINUE THIS AFTERNOON. SOUTHERLY FLOW WILL KEEP MOISTURE IN THE
REGION OVERNIGHT AND PATCHY IFR VSBYS ARE POSSIBLE AT MRB AND CHO.
MVFR VSBYS ARE POSSIBLE AT IAD. MVFR/IFR CIGS ARE POSSIBLE NEAR
BWI-MTN BUT CONFIDENCE IS LOW AT THIS TIME.
SHRA AND TSRA POSSIBLE THURSDAY AFTERNOON AND INTO FRIDAY AND MAY
CAUSE MVFR/IFR RESTRICTIONS.
PERIODS OF LOW CEILINGS ARE POSSIBLE AS A MID AND UPPER LEVEL
DISTURBANCE CROSSES THE AREA FRIDAY NIGHT AND THEN AGAIN OVER THE
WEEKEND AND INTO EARLY NEXT WEEK AS A MARINE AIRMASS SETTLES INTO
THE AREA.
&&
.MARINE...
SOUTHERLY FLOW WILL CONTINUE ON THE WATERS THROUGH FRIDAY. WINDS
SHOULD STAY BELOW SCA CRITERIA. SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS EVENING AND AGAIN THURSDAY AFTERNOON AND NIGHT. SOME
THUNDERSTORMS MAY PRODUCE GUSTY WINDS.
A SMALL CRAFT ADVISORY MAY BE NECESSARY SATURDAY NIGHT THROUGH
SUNDAY NIGHT IN BREEZY EASTERLY FLOW AROUND THE NORTH SIDE OF A
COASTAL LOW OFF OF THE NORTH CAROLINA FLOW.
&&
.TIDES/COASTAL FLOODING...
AN ONSHORE FLOW WILL CONTINUE THROUGH TONIGHT...BUT IT WILL REMAIN
WEAK. THE FLOW MAY TURN MORE TOWARD THE SOUTHEAST WHICH WOULD CAUSE
WATER LEVELS TO BE SLIGHTLY HIGHER THAN THEY HAVE BEEN RECENTLY.
THIS WILL CAUSE WATER LEVELS TO BE CLOSE TO MINOR FLOODING
THRESHOLDS DURING THE HIGH TIDE CYCLE LATE TONIGHT INTO EARLY
THURSDAY MORNING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...HAS
NEAR TERM...HAS
SHORT TERM...HAS
LONG TERM...CEB
AVIATION...HAS/CEB
MARINE...HAS/CEB
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 20, 11:43 AM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1243 PM EDT WED AUG 20 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1243 PM EDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ALONG
AND WEST OF INTERSTATE 95. ISOLATED THUNDERSTORMS WILL BE CAPABLE
OF DAMAGING WIND GUSTS.
A PERSISTENT ONSHORE FLOW MAY LEAD TO MINOR TIDAL FLOODING LATE
TONIGHT ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE
BAY...PARTICULARLY FOR SENSITIVE AREAS LIKE ANNAPOLIS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-211000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1243 PM EDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHERN
SHENANDOAH VALLEY...NORTHERN VIRGINIA AND THE EASTERN PANHANDLE OF
WEST VIRGINIA THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL BE
CAPABLE OF DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Fauquier
- When
- August 20, 4:26 PM EST
- Where
- Fauquier County, 1.63 mi E of Silver Hill
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.478, -77.650
There was a large tree down near the intersection of Blackwells Mill Road and Deep Run Mill Road.
Thunderstorm Wind, Orange
- When
- August 20, 5:46 PM EST
- Where
- Orange County, 0.82 mi SSW of Orange Co Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.240, -78.058
There was a tree down on power lines at 18241 Lahore Road.
Thunderstorm Wind, Orange
- When
- August 20, 5:46 PM EST
- Where
- Orange County, 0.77 mi SW of Orange Co Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.242, -78.060
There was a tree down near intersection of Lahore Road and Constitution Highway.
Thunderstorm Wind, Orange
- When
- August 20, 5:46 PM EST
- Where
- Orange County, 1.28 mi WSW of Pierces Shop
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.226, -78.073
There was a tree down near the intersection of Monrovia Road and Brick Church Road.
Thunderstorm Wind, Orange
- When
- August 20, 5:46 PM EST
- Where
- Orange County, 0.47 mi NNW of Pierces Shop
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.236, -78.054
There was a tree down on the intersection of Lahore Road and Brick Church Road.
Thunderstorm Wind, Albemarle
- When
- August 20, 6:33 PM EST
- Where
- Albemarle County, 0.5 mi NNE of Albermarie Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.136, -78.445
There was a tree down at the 100 Block of Deerwood Road.
Thunderstorm Wind, Albemarle
- When
- August 20, 6:40 PM EST
- Where
- Albemarle County, 1.18 mi S of Albermarie Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.113, -78.452
There was a tree down near the intersection of Ashwood Blvd and Seminole Trial.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, August 20, 20141 death · 1 event
- Flash Flooding and Flooding in Ohio, August 20, 2014$1.1 million · 9 events
- Flooding and Hail in Tennessee, August 20, 2014$212,000 · 1 in hail · 35 events
- Flash Flood and Hail in Georgia, August 20 to 21, 2014$91,000 · 60 kt wind · 45 events
- Hail and Damaging Winds in Tennessee, August 20, 2014$206,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Nebraska, August 20 to 21, 2014$175,000 · 1 in hail · 4 events
- Flash Flood and Flood in West Virginia, August 20, 2014$165,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20, 2014$100,000 · 1 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 20, 2014$60,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Kentucky, August 20, 2014$22,000 · 1 in hail · 25 events
- Hail and Lightning Strike in Iowa, August 20, 2014$58,000 · 1.75 in hail · 4 events
- Flash Flood and Damaging Winds in Illinois, August 20 to 21, 2014$58,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540086, 540087, 540088, 540089, 540090, 540092, 540094.